Wednesday, July 23, 2008

Doctor - How Serious Are The Risks Of Arthritis Pain Relievers To My Stomach?

Non-steroidal-anti-inflammatory drugs (NSAIDS) are anti-inflammatory pain relievers. Approximately twenty different NSAIDS are available by prescription. Three NSAIDS (ibuprofen, naproxen, and ketoprofen) are also available over-the-counter as Advil, Motrin IB, Aleve, and Orudis. Aspirin is also an NSAID. NSAIDS are also found in many common cold preparations such as Advil Cold and Sinus, Dimetapp Sinus, and Aleve Cold and Sinus.

The most common side effect associated with these drugs is stomach problems. These problems can range from mild stomach upset to ulcers and bleeding. NSAIDS cause this situation because the same mechanism that allows them to block inflammation also causes them to block the secretion of substances that protect the stomach lining.

The magnitude of this problem is enormous. Significant stomach side-effects from NSAIDS result in 103,000 hospitalizations and 16,500 deaths each year in the United States.

While anyone who takes an NSAID can be at risk for stomach problems, there are some high risk factors that significantly increase the chance of problems developing. These include:

- Age greater than 60

- History of previous ulcers

- Taking steroid medicines such as prednisone

- Using blood thinners like coumadin, Plavix, or heparin

- Regular alcohol consumption

- Taking higher than the recommended dosage of NSAID

- Taking more than one NSAID at the same time (such as taking an NSAID along with aspirin)

- Taking NSAID for a prolonged period of time

A 2003 survey revealed that about half of all Americans who took over-the-counter NSAIDS took more than the recommended dose. This can happen when the dose is taken before the recommended time for dosing, taking more than the recommended number of tablets, taking more than the recommended dosage per day, and taking more than one NSAID at a time.

Small amounts of over-the-counter NSAID including low-dose aspirin to prevent stroke, heart attack, and colon cancer also increase risk.

Warning signs that a significant problem may be occurring include:

- Stomach pain

- Tarry black stool or blood in the stool

- Vomiting up material that looks like coffee grounds

One unfortunate issue is that more than 80 per cent of people who have a life-threatening stomach problem have no warning symptoms. Symptoms can occur quickly also. Serious medical events have occurred in people taking NSAIDS for less than one week.

To reduce your risk:

- Check to see if you have risk factors.

- Discuss potential side-effects with your prescribing physician.

- Read the warning label and follow dosing instructions.

- Don't use prescription NSAID and over-the-counter NSAID at the same time.

- When you see your doctor let him or her know about all the medicines, including nutritional supplements, you are taking.

- Limit your alcohol intake while on these medicines.

- Recognize that low dose aspirin is an NSAID.

- Let your physician know if you're experiencing any symptoms that suggest a stomach problem.

- Ask about other medicines that might reduce your risk of a stomach side-effect. Medicines called proton pump inhibitors (PPIS) can reduce the risk of stomach side-effects. Examples of PPIS include Nexium, Protonix, Prilosec, and Axid.

Another medicine, Cytotec, may also protect your stomach. Sometimes using an analgesic that is not an NSAID can relieve arthritis symptoms sufficiently. Analgesics include Tylenol or Ultram (Tramadol).

Cox-2 medicines such as Celebrex may also reduce your stomach risk. However, adding low dose aspirin to Celebrex apparently removes the protective effect of the Celebrex.

Dr. Wei is a board-certified rheumatologist and Clinical Director of the nationally respected Arthritis and Osteoporosis Center of Maryland ( He is a Clinical Assistant Professor of Medicine at the University of Maryland School of Medicine and has served as a consultant to the Arthritis Branch of the National Institutes of Health. He is a Fellow of the American College of Rheumatology and the American College of Physicians. For more information: Arthritis Treatment